How to deal with higher blood sugar from a cortisone shot

As much as I know about diabetes, I really wasn’t sure how to deal with the blood sugar rise from cortisone shots. And yes, I’ve had cortisone shots before – one for my trigger thumb last year, one some time ago for another sticky finger, and most recently shots for a tailbone that decided to grow a bone spur, or at least make me aware one was there.

I got the cortisone shot Friday afternoon around 2:30 pm and within a few hours I was already watching my blood sugar rise, and rise, and rise (on my Dexcom CGM). And even though I was injecting half unit, after unit, after half unit, it was like I was treating with water. I really got the visceral experience of being insulin resistant, which I am not. I was fearful, frustrated and fretting.

Of course the fear is of taking too much insulin and when it will all kick in, particularly while sleeping overnight. Through the evening my blood sugar rose to just over 180 mg/dl and then came down to about 167 and hovered there all night. That afternoon and evening, all I did was keep dousing myself with extra insulin, and watching the numbers on my CGM.

The next day I googled what to do about this. Surprisingly, this did not occur to me the first day, fool that I was. The best article that I found was on Healthline, “Yes, Steroids Spike Blood Sugars – So Beware.” The bottom line is, as diabetes educator extraordinaire Gary Scheiner, actually had emailed me the last time I had a cortisone shot:

– most people need to raise their basal insulin by 50% starting about 6 hrs post injection, then double their basal on days 2 and 3, then taper down.  Some need to triple their basal.  The humalog doses can remain as-is (correct any highs and cover meals as usual); the extra basal takes care of the insulin resistance caused by the steroid.  

So that’s exactly what I did. I took my Tresiba dose of 6 units/day up to 9 units for days two and three, and watched it. Today, day 4 I’ve dropped it down to 7 units and tomorrow anticipate going back to 6. Watching my blood sugar today, it looks like it’s back to normal.

This simple tip has worked like a dream. Still, it’s scary when you normally take a small amount of insulin and merely think of doubling or tripling it let alone do it! Terrifying actually. But unfortunately that’s what’s required for most of us when we get a cortisone shot.

I hope this offers some help next time you get a cortisone-induced rise in your blood sugar. I’m confident you’ll sleep a whole lot easier. I know I have.

4 thoughts on “How to deal with higher blood sugar from a cortisone shot

  1. Pingback: How to deal with higher blood sugar from a cortisone shot – Diabetic Daily

  2. I use eye drops with cortisone and a nasal spray and I’ve had tablets. But, I, too, had forgotten about spikes. I got a shot in the knee in early November, keeping my normal routine..and suddenly my glucose shot up into the 300’s! I was horrified and could not figure out what happened. it kept rising and I took a lot of insulin. Yes, I was scared of a drop, but it wasn’t moving except to go up. My CGM registered HI and my contour next blood glucose read highs. I wondered if my insulin had suddenly gone bad and started to google. What a relief to learn it wasn’t my fault! This will definitely be something I’ll be aware of if I ever need a cortisone shot again! In my notes of that horrid week, I wrote I’d felt feverish and my glucose was out of control. And then I wrote, ‘But now I know and will be aware.’ Good post, Riva.

  3. Pingback: How to deal with higher blood sugar from a cortisone shot - Diet Diabetes

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s